The People's Perspective on Medicine

Blood Pressure Pill Made Tongue Swell

Q. I was put on Benicar last month to help bring my blood pressure down, since atenolol alone was not doing the job. Within four days I told the clinic I wouldn’t take any more Benicar. It made my tongue and throat swell up in a very frightening way. Is this a known side effect of Benicar?

A. Angioedema, or swelling of the face, tongue, and throat, is a potential side effect of Benicar (olmesartan). It can be severe, and if breathing is affected, it should be treated as a medical emergency. Please speak with your doctor about getting a different type of medicine to help control your blood pressure.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
0- 0 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 1 comments
Comments
Add your comment

I was put on Benicar. Luckily, I was given samples. One day I felt like the worst flu ever. My whole body ached, and by evening I could watch my hands, wrists, and ankles swelling greatly, and had a hard time walking. This lasted for almost 3 weeks after I stopped taking it.

* Be nice, and don't over share. View comment policy^